Rhode Island, 2004

Winter Storm in Rhode Island, February 18, 2004

February 18, 2004 · NWS BOX · 1 event in 1 county or zone

A coastal storm passed well southeast of New England, bringing heavy snow and strong winds to Block Island, where a trained spotter reported a storm total of 6 inches. Snowfall amounts tapered off quickly on the mainland, with 2 to 4 inches of snow reported on the south coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A coastal storm passed well southeast of New England, bringing heavy snow and strong winds to Block Island, where a trained spotter reported a storm total of 6 inches. Snowfall amounts tapered off quickly on the mainland, with 2 to 4 inches of snow reported on the south coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 17, 10:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 17, 10:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1030 PM EST TUE FEB 17 2004

.DISCUSSION...
PREVIOUS FORECAST LOOKS GOOD OVERALL...ADJUSTED SOME POPS TO BRING
THEM INTO LINE WITH THE GRIDS.
&&

.PREVIOUS DISCUSSION...
.SHORT TERM (TONIGHT THROUGH 06Z THURSDAY)...
MID AND HIGH CLOUDS CONTINUE TO STREAM INTO THE REGION AHEAD OF
DEVELOPING LOW PRESSURE OFF THE SOUTH CAROLINA COAST.  SOME STRATOCU
CLOUDS CONTINUE ACROSS CAPE COD AND THE ISLANDS WITH THE ONSHORE
FLOW.

SHORT RANGE MODELS HAVE COME INTO BETTER AGREEMENT ON DEVELOPMENT
AND MOVEMENT OF LOW PRESSURE FORMING OFF THE CAROLINA COAST.  THIS
LOW IS EXPECTED TO RAPIDLY DEEPEN AS IT MOVES NORTHEAST.  ETA AND
GFS KEEP THE CENTER OF THE DEEPENING LOW WELL SOUTH AND EAST OF THE
40N/70W BENCHMARK...BUT A LOT OF MOISTURE DOES WRAP AROUND THE LOW.
HAVE USED A BLEND OF THE ETA AND GFS...THOUGH WENT LOWER ON THE QPF.
THIS...ALONG WITH TEMPERATURES EXPECTED TO BE IN THE LOWER TO MID 30S
FOR HIGHS ALONG THE SOUTH COAST...CAPE AND ISLANDS ON WEDNESDAY...
THIS STILL YIELDS SNOWFALL TOTALS IN THE 2 TO 5 INCH RANGE FOR THAT
AREA BY THE TIME THE SNOW TAPERS OFF WEDNESDAY NIGHT.

WILL BE ISSUING A WINTER WEATHER ADVISORY FOR THE SOUTH COASTS OF
MASSACHUSETTS AND RHODE ISLAND...INCLUDING CAPE COD AND THE ISLANDS.
STILL HAVE A CONCERN FOR HIGHER SNOW AMOUNTS ON NANTUCKET...AS THEY
WILL BE CLOSEST TO THE EXPLOSIVELY DEEPENING LOW.  WITH THE WARMER
TEMPERATURES...WILL HAVE A RATHER LOW RAIN TO SNOW RATIO WHICH SHOULD
HOLD SNOW TOTALS DOWN.

EXPECT THE STORM TO PUSH OFF TOWARD THE SOUTH COAST OF NOVA SCOTIA
EARLY WEDNESDAY NIGHT...AND WILL WIND THE SNOW DOWN OVER THE CAPE
AND ISLANDS THEN.

EVT

&&

.LONG TERM (07Z THURSDAY THROUGH NEXT TUESDAY)...
AS LOW CONTINUES TO PULL OUT...WEAK HIGH PRESSURE BUILDS INTO THE
REGION FOR FRIDAY AND EARLY SATURDAY. COMPLEX LOW MOVES INTO NEW
ENGLAND DURING THE DAY SATURDAY WITH A SECONDARY DEVELOPING SOUTH OF
NEW ENGLAND SATURDAY NIGHT...PULLING OFF TO THE NORTHEAST ON SUNDAY.
THE UPPER TROF MOVES ACROSS DURING SUNDAY. THIS STORM LOOKS LIKE IT
FLIP FLOPS BETWEEN SNOW TO RAIN THEN BACK TO SNOW AS THIS SCENARIO
PLAYS OUT.  THE MOST LIKELY AREA TO STAY SNOW...AND SEE
ACCUMULATION WILL BE THE FAR NORTHWESTERN AREAS.

HIGH PRESSURE BUILDS OVER THE AREA FOR THE FIRST PART OF NEW WEEK
WHILE A STORM SYSTEM MOVES ACROSS THE SOUTHERN STATES AND OUT
TOWARD BERMUDA THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
MAINLY VFR CONDITIONS EXCEPT AT KACK AND KHYA WHERE DECK OF 1500FT
WITH ONSHORE LOW LEVEL FLOW.  CLOUDS WILL LOWER AND THICKEN
TONIGHT WITH MVFR CEILINGS ACROSS EASTERN AREAS /FROM KORH E/ BY
MIDNIGHT.  COULD SEE MVFR CONDITIONS INTO CONNECTICUT VALLEY TOWARD
SUNRISE.  CAPE COD AND THE ISLANDS WILL SEE IFR CONDITIONS IN
DEVELOPING SNOW AFTER MIDNIGHT.  MVFR-IFR CONDITIONS WILL CONTINUE
FOR EASTERN AREAS THROUGH 18Z...BUT WILL IMPROVE OVER THE WEST AFT
16Z.

&&

.MARINE...

IN THE SHORTER TERM...AS HIGH PRESSURE PUSHES EAST...WINDS HAVE COME
AROUND TO EAST BUT REMAIN LIGHT.  AS THE LOW DEEPENS...THE TIGHTENING
PRESSURE GRADIENT WILL PUSH TOWARD THE SOUTHERN OPEN WATERS ON
WEDNESDAY.  WILL SEE SMALL CRAFT CONDITIONS FROM PROVINCETOWN SOUTH
TO MONTAUK ON WEDNESDAY...SPREADING NORTH DURING THE DAY. AS THE LOW
CONTINUES TO DEEPEN...WINDS WILL CONTINUE TO INCREASE.  WILL LIKELY
SEE GALE CONDITIONS ON THE OUTER WATERS FROM PROVINCETOWN TO
MONTAUK...MAINLY EAST OF MARTHAS VINEYARD...DURING WEDNESDAY NIGHT.

IN THE LONG TERM...AS THE LOW PULLS OUT...SO DO THE WINDS AND
GRADUALLY THE SEAS SUBSIDE.  THE ARRIVAL OF THE NEXT LOW ON THE
WEEKEND...SEES THE WINDS PICK UP AGAIN TO SMALL CRAFT CRITERIA FOR
LATE SATURDAY INTO SUNDAY MAINLY OVER THE OPEN WATERS EAST AND SOUTH
OF CAPE COD.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WINTER WX ADVISORY MAZ020>024 TONIGHT AND WEDNESDAY.
RI...WINTER WX ADVISORY RIZ006>008 TONIGHT AND WEDNESDAY.
NH...NONE.
MARINE...GALE WARNING MAY BE REQUIRED WEDNESDAY NIGHT PROVINCETOWN
TO MONTAUK.
Hazardous weather outlook, Feb 17, 6:06 AM EST, 19 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
606 AM EST TUE FEB 17 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-181030-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
606 AM EST TUE FEB 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
NO HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH LIGHT SNOW WILL
OVERSPREAD SOUTHERN RHODE ISLAND...SOUTHEAST COASTAL MASSACHUSETTS
INCLUDING THE CAPE AND ISLANDS TOWARD DAYBREAK WEDNESDAY.

.DAYS TWO THROUGH SEVEN...
A COASTAL STORM WILL DEVELOP OFF THE MID ATLANTIC COAST EARLY
WEDNESDAY.   THE LOW WILL INTENSIFY AND MOVE NORTHEAST INTO THE
ATLANTIC LATER WEDNESDAY.  SNOW FROM THIS SYSTEM WILL OVERSPREAD
SOUTHEAST SECTIONS WEDNESDAY...APPROXIMATELY ALONG AND SOUTH OF
A LINE FROM WILLIMANTIC CONNECTICUT TO PROVIDENCE TO PLYMOUTH.
SNOW WILL CONTINUE THROUGH WEDNESDAY NIGHT AND THEN TAPER OFF EARLY
THURSDAY.  THE EXACT TRACK OF THE STORM STILL REMAINS UNCERTAIN...
HOWEVER THERE IS APPROXIMATELY A 30 TO 40 PERCENT CHANCE THAT
APPRECIABLE SNOWFALL WILL OCCUR OVER SOUTH COASTAL RHODE ISLAND AND
MASSACHUSETTS...INCLUDING THE CAPE AND ISLANDS.  STAY TUNED TO
LATER FORECASTS AS DETAILS BECOME MORE CERTAIN.

IN ADDITION...ASTRONOMICAL TIDES WILL BE RUNNING HIGH WEDNESDAY AND
THURSDAY.  IF THE COASTAL STORM TRACKS FAR ENOUGH NORTH...THE
POTENTIAL EXIST FOR COASTAL FLOODING ACROSS SOUTHEAST MASSACHUSETTS.

ANOTHER LOW PRESSURE AREA WILL APPROACH FROM THE OHIO VALLEY
SATURDAY...WITH THE CHANCE OF MIXED PRECIPITATION.  LATER THIS
WEEKEND OR EARLY NEXT...THERE ARE INDICATIONS THAT ARCTIC AIR MAY
RETURN TO THE REGION

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED FOR WEDNESDAY.

NOCERA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Washington

When
February 18, 2:00 AM EST to 11:00 PM EST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2004Every state in 2004This day in weather historyWarnings in Rhode Island, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387256.